Hail, Hidalgo
- When
- April 28, 10:45 AM MST to 10:55 AM MST
- Where
- Hidalgo County, 4 mi N of Animas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.008, -108.800
Nickel size hail covered the ground on a ranch north of Animas.
A back door cold front ushered in low level moisture from the plains westaward to the Arizona border. Meanwhile an upper low approached from the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A back door cold front ushered in low level moisture from the plains westaward to the Arizona border. Meanwhile an upper low approached from the southwest. This is a typical severe weather scenario for this area in the spring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 28, 2:14 AM MST, 8 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 314 AM MDT SAT APR 28 2007 .SYNOPSIS... EASTERLY WINDS WILL TRANSPORT MOIST AIR INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS WHILE AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECASTED TODAY THROUGH SUNDAY. WESTERLY WINDS WILL BRING DRIER WEATHER MONDAY AND TUESDAY BEFORE ANOTHER LOW PRESSURE SYSTEM CAUSES A FEW THUNDERSTORMS ON WEDNESDAY. && .DISCUSSION... LATEST DATA SHOWING STORMY WEATHER SCENARIO STILL ON TRACK FOR THIS WEEKEND. SURFACE HIGH IS PUSHING INTO SOUTHERN PLAINS THIS MORNING INDUCING A LOW LEVEL EAST TO SOUTHEAST FLOW WITH ATTENDANT BOUNDARY LAYER MOISTURE ADVECTION OCCURRING THROUGH THIS AFTERNOON. SURFACE DEWPOINTS WILL THEREFORE INCREASE INTO THE 40S AND EVEN LOW 50S ACROSS THE LOWLANDS BY LATE THIS AFTERNOON WITH PRECIPITABLE WATER AMOUNTS NEAR AN INCH. IN ADDITION THE INCREASE IN MOISTURE WILL DESTABILIZE AIR MASS WITH CAPES FROM 1000 TO 1500 J/KG BY LATE AFTERNOON. MEANWHILE UPPER LOW IS LOCATED OVER CENTRAL BAJA EARLY THIS MORNING AND SYSTEM IS FORECASTED TO MOVE SLOWLY TO THE EAST NORTHEAST TODAY INTO NORTHWESTERN MEXICO. AS SYSTEM APPROACHES DYNAMIC FORCING WILL INCREASE OVER THE CWA AS REGION WILL BE IN LEFT FRONT QUAD OF ASSOCIATED 80 KT JET STREAK TOWARD EVENING. IN ADDITION MODELS SUGGEST WEAK SHORT WAVES EJECTING OR ROTATING AHEAD OF SYSTEM THROUGH SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THUS CONVECTION SHOULD INCREASE LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. WET BULB ZERO LEVELS SHOULD BE BELOW 8000 FT AGL SO A FEW STORMS AT LEAST SHOULD PRODUCE HAIL. HOWEVER STILL SOME QUESTION OF STORM ROTATION AS WRF FORECASTING LITTLE SPEED SHEAR WITH HEIGHT MOST OF THE CWA WHILE GFS DOES SHOW STRONGER FLOW ALOFT LATE THIS AFTERNOON AND OVERNIGHT. WRF ACTUALLY SUGGESTS POTENTIAL FOR BACK BUILDING STORMS AS LOW LEVEL WIND SPEEDS ACTUALLY GREATER THAN SPEEDS AT MID LEVELS THIS AFTERNOON AND TONIGHT. SUBSEQUENT SHIFTS MUST THEREFORE STAY ALERT FOR EITHER SEVERE AND/OR HEAVY RAIN PRODUCING CONVECTION. UPPER LOW WILL ACCELERATE NORTHEASTWARD SUNDAY AND MOVE ACROSS THE CWA TOMORROW EVENING. DYNAMIC LIFT VIA DIFFERENTIAL PVA PLUS COOLING ALOFT AND INSTABILITY SHOULD ALL COMBINE TO SUPPORT STRONG CONVECTION AGAIN SUNDAY. SYSTEM SHOULD BE EAST OF THE CWA BY EARLY MONDAY WITH DRIER WEATHER LIKELY MONDAY AND TUESDAY AS UPPER RIDGE MOVES ACROSS THE ROCKIES. HOWEVER ANOTHER UPPER LOW IN SOUTHERN BRANCH RACES ACROSS THE CWA WEDNESDAY WITH INCREASING DYNAMIC LIFT AGAIN SPREADING ACROSS THE AREA GENERATING AT LEAST A FEW SHOWERS AND THUNDERSTORMS. && .AVIATION... SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES AND ISOLATED IFR IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY EVENING. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 83 57 77 57 86 / 20 50 50 30 10 SIERRA BLANCA TX 77 54 73 54 84 / 30 50 50 40 10 LAS CRUCES 79 53 77 54 86 / 20 50 50 30 10 ALAMOGORDO 78 51 73 51 84 / 20 50 50 50 10 CLOUDCROFT 57 39 51 38 62 / 30 50 60 50 30 TRUTH OR CONSEQUENCES 81 52 73 51 84 / 20 40 40 30 10 SILVER CITY 76 47 69 46 78 / 20 50 50 20 10 DEMING 84 53 75 53 88 / 20 50 40 20 10 LORDSBURG 86 53 78 53 86 / 20 40 40 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 725 AM MDT SAT APR 28 2007 NMZ022>025-030>032-TXZ055-056-291300- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 725 AM MDT SAT APR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ESPECIALLY THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL OVER AN INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 70 MPH. ISOLATED STORMS MAY ALSO PRODUCE HEAVY RAINS WITH RAINFALL AMOUNTS OVER AN INCH CAUSING LOCALIZED FLOODING IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY EVENING WITH ISOLATED STORMS PRODUCING HAIL...STRONG WINDS AND LOCALLY HEAVY RAINS. ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BEEN REQUIRED FROM LATE THIS AFTERNOON THROUGH EARLY SUNDAY EVENING FOR SEVERE OR HEAVY RAIN PRODUCING THUNDERSTORMS. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 718 AM MDT SAT APR 28 2007 NMZ022>025-030>032-TXZ055-056-282130- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 718 AM MDT SAT APR 28 2007 ...STORMY WEATHER POSSIBLE TODAY THROUGH SUNDAY... EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE REGION FROM THE SOUTHWEST. THIS WEATHER PATTERN WILL GENERATE SHOWERS AND THUNDERSTORMS OVER MUCH OF THE BORDERLAND TODAY THROUGH EARLY SUNDAY EVENING. A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAINS WITH FLOODING OVER ISOLATED LOCATIONS. PERSONS ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS SHOULD KEEP AN EYE ON THE SKY AND LISTEN TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST WEATHER INFORMATION. REMEMBER TO TAKE SHELTER WHEN STORMS APPROACH AND NEVER ATTEMPT TO WALK OR DRIVE ACROSS WATER COVERED ROADS. ROGASH
The Tucson radar (KEMX), 173 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
1 hail, 1 tornado. Local standard time, as filed.
Nickel size hail covered the ground on a ranch north of Animas.
A funnel cloud briefly touched down north of Interstate 10 near mile marker 112.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27207, 27208.